Advertisement

Tamoxifen may get blamed for unrelated symptoms

By HealthDay News

FRIDAY, Dec. 9, 2016 -- Some high-risk women who take tamoxifen to prevent breast cancer may mistake naturally occurring nausea and vomiting for side effects of the drug and stop taking it, a new study finds.

Advertisement

Previous research has shown that taking tamoxifen can reduce the risk of breast cancer by more than 30 percent in high-risk women, and the preventive effects last more than 20 years, the study authors said.

But a study of women taking tamoxifen in the United Kingdom found that one-third didn't continue the treatment for the recommended five years. Those who experienced nausea and vomiting were more likely to stop taking the drug than those without such symptoms, the findings showed.

RELATED Florida declared Zika-free

However, women who were taking an inactive placebo and had the same symptoms were equally likely to stop. That suggests that some symptoms triggered by other causes were being mistaken for side effects of tamoxifen, according to the researchers.

The study was funded by Cancer Research UK.

"Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen," said study author Dr. Samuel Smith. He is a Cancer Research UK fellow and university academic fellow at the University of Leeds.

Advertisement
RELATED Artificial intelligence guides breast cancer care on par with doctors

"It's important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects, and how these differ from symptoms that women may experience anyway," he explained in a news release issued by Cancer Research UK.

"The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side effects that may be linked to their treatment," Smith concluded.

Sarah Williams is Cancer Research UK's health information manager. She said that "while drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects. Research like this to understand more about the side effects women experience, and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them."

RELATED 'Cold caps' may prevent hair loss in breast cancer patients: Study

In addition, Williams advised, "It's important for anyone experiencing symptoms that are unusual for them, that don't clear up, or that keep coming back, to tell their doctor."

The study findings were scheduled for presentation Friday at the San Antonio Breast Cancer Symposium in Texas. Research presented at meetings should be considered preliminary until published in a peer-reviewed journal.

Advertisement

More information

RELATED Breast cancer drugs tied to blood vessel damage, heart disease

The U.S. National Library of Medicine has more on tamoxifen.

Copyright © 2016 HealthDay. All rights reserved.

Latest Headlines

Advertisement
Advertisement

Follow Us

Advertisement